Thunderstorm Wind, Iowa
- When
- July 21, 6:15 AM CST to 6:35 AM CST
- Where
- Iowa County, 4 mi W of Cobb
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.967, -90.417
A weakening complex of thunderstorms moving across southern Wisconsin during the morning hours on the 21st produced damaging winds which downed some trees and power lines in parts of Iowa, Dane, Columbia, and Racine counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A weakening complex of thunderstorms moving across southern Wisconsin during the morning hours on the 21st produced damaging winds which downed some trees and power lines in parts of Iowa, Dane, Columbia, and Racine counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 1:46 AM CST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 246 AM CDT WED JUL 21 2004 .DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY AND THURSDAY. GFS SEEMS TO HAVE A BETTER HANDEL ON SYNOPTIC SITUATION TODAY AND THURSDAY. CURRENT MCC ROLLING INTO CWA FROM MN AND IA LOOKS TO FOLLOW GFS POSITION. EXPECT MCC TO GRADUALLY DISSIPATE DURING MORNING HOURS ALONG WITH DEBRIS CLOUDS. HOWEVER...DYNAMICS REMAIN VERY STRONG DURING AFTERNOON HOURS WITH CAPES AROUND 2000... HELICITY AROUND 140...AND LI/S AROUND -7. IN ADDITION...ALL MODELS INDICATE 850 MOISTURE CONVERGENCE AND MID AND UPPER LEVEL SUPPORT AS WELL. DYNAMICS SHOULD BE ENOUGH TO BREAK WEAK CAP AND REFIRE THUNDERSTORMS IN AFTERNOON. WILL CONTINUE CHANCES OF PRECIPITATION IN FORECAST TONIGHT WITH SURFACE BOUNDARY AND MOISTURE CONVERGENCE AT SURFACE AND 850MB. THERMAL RIDGE AND WEAK SHORT WAVE ALSO PRESENT. SURFACE BOUNDARY EXPECTED TO SAG THROUGH CWA DURING EARLY MORNING HOURS THURSDAY...THEN LINGER ACROSS NORTHERN ILLINOIS DURING AFTERNOON. 850 BARO ZONE LAGS BEHIND SURFACE BOUNDARY WITH MOISTURE CONVERGENCE ACROSS CWA. ETA AND GFS ALSO INDICATE FRONTGENISES AND A WEAK THETA-E RIDGE. CAPES EXPECTED AROUND 1200 WITH LI/S AROUND -6. GFS ALSO SHOWS 700 MOISTURE AND OMEGA. THESE DYNAMICS INDICATE AN UNSTABLE ATMOSPHERE AND THUNDERSTORMS COULD DEVELOP THURSDAY...SO WILL MENTION IN FORECAST. DRY RIDGE ON TARGET FOR FRIDAY AND THROUGH THE WEEKEND WITH MUCH COOLER AND DRIER TEMPERATURES. QUIET WEATHER EXPECTED. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 AM CDT WED JUL 21 2004 WIZ046-047-051-052-056>060-062>072-221000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 425 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE. HEAT INDEX READINGS WILL LIKELY REACH 95 TO 98 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...MAINLY SOUTH OF A MILWAUKEE TO MADISON LINE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND THIS EVENING. DAVIS
The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413007, 5413008, 5413009, 5413010.